You are here: Home Diseases Lymphosarcoma (Lymphoma) Not enough time
Document Actions

Not enough time

Disclaimer:

Information presented in the "Living With..." sections of the SCARF website represent the personal viewpoint of the individual who made the journal entry and do not represent the opinions, positions, or viewpoints of SCARF or the veterinary community. [see complete disclaimer at bottom of page]

 

My male Akita had suffered from autoimmune problems his whole life.  He had environmental allergies from the time he was a year of age and has been on either Prednisone or trimeprazine with prednisolone (Temaril-P).  This is my account:

Only 8 years with my dog…not enough time

The day before my dog was handed down a death sentence, I had given him a bully stick.  He ate his dinner but had become restless that night.   I thought he had diarrhea from the bully stick so I let him outside and gave him some medication. I woke up the next morning and got ready for work and fed him which he finished as usual. I still really did not think anything was wrong.  I took him into work with me (normal routine) and noticed he was a bit dehydrated so I gave him 500 mls SQ (subcutaneous) of LRS (Lactated Ringers).  At lunch I brought him in for his normal treats which he ate and took him for a walk.  His urine was extremely dark and concentrated so I gave him about 200mls more of LRS.  He then rolled on his side and I noticed a bulge sticking out of his abdomen area.  I checked his mucous membranes and they were very light pink.  Thinking this was the bully stick he had the night before, I called in to his vet and thought he had an obstruction. 

At the vet’s we did ‘in-house’ blood work which revealed his PCV (packed red cell volume, or hematocrit) ) was 25% (normal is 37-55%).  We took two x-rays of his abdomen and it revealed he did not have a stuck bully stick but rather either his spleen or liver had ruptured.  We opened him up to find his spleen had ruptured.  We sent two pieces of the spleen for pathology to rule out Hemangiosarcoma.  Within two days I was relieved to see it was not Hemangiosarcoma. However, without further tests they could not rule out a Myeloproliferative disease (such as leukemia) or Lymphosarcoma.  We ordered the needed tests since I had decided to go ahead with chemotherapy and the two cancers are treated differently.  Five days later my boy was diagnosed with Stage IV T-Cell Lymphosarcoma.  My world was turned upside down.

I immediately switched him over to a low carbohydrate diet as studies have shown cancer cells feed off carbohydrates and put him on Milk Thistle to help cleanse the liver. I knew that maintaining weight on cancer dogs is very important.  My dog was put on a 3500 kcal/day diet which included low carb kibble, canned, and raw foods. 

The recuperation from the surgery was eventful.  The incision was looking good as he was on cephpodoxineI* (Simplicef) for one week.  After his last dose, he started to be uncomfortable by pacing and panting, as well as being bloated. So much so his back was roached like a whippet.  We went back to the clinic and did a PCV and X-rays.  His PCV was only 26% and his x-rays revealed he was bloating in the intestines.  We started him on simethicone (Phazyme, Gas-X) to help reduce the gas build up and metoclopromide (Reglan) to help his bowels be more productive.  Two days later on a Sunday, he crashed again; this time he had no energy to get up.  I met one of the other technicians at the clinic and we did a PCV which was only 20%.  By this time, his gas build up was under control so we put him 90 mg of prednisone.  By the evening, he had energy enough to stand up and walk around.  The next day we drew more blood to see if the bone marrow was involved.  The results indicated a high reticulocyte count which means he was trying to regenerate RBC (Red Blood Cells) and his bone marrow was not involved.  We scheduled an ultrasound with another doctor the next day.  His echocardiogram looked good and there were no other tumors found in his abdomen cavity.  With this diagnosis, we proceeded with the chemo therapy treatment. 

His vet initially wanted to do the VELCAP-S protocol however three weeks post surgery we started the L-VCA Short protocol.  This protocol uses Vincristine IV, Cytoxan IV, doxorubicin IV (adriamycin), and Prednisone.  One or more of the IV drugs were given at one week intervals except for the Prednisone which was given orally, with the Prednisone dosage reduced every week.  Before each treatment, an ‘in-house’ blood panel was preformed to check his WBC (White Blood Cells) count.

My dog did not have severe reactions to the drugs. His appetite was the same but his stools did get a little loose.  He did not lose any hair however his energy level was a little low the evening after the injection.   His PCV was still low (27-29%) during his treatment and we still did not know what was causing this.  There was thought as to internal hemorrhage from the surgery but he would have been dead earlier if this were the case. 

Two days after his third chemo injection, he refused his breakfast and he was hunched over as if he were gassy.  I checked his mucous membranes and they were bright red.  I took him to the clinic for x-rays as he was whimpering, which is not like him. In the mean time, we gave him injectable maropitant citrate (Cerenia) for nausea and Torbugesic for pain.  We did a series of barium x-rays as we thought there might have been something suspicious in the stomach.  We also did a series of EKG’s, his heart rate was very high  A consult was ordered by another doctor as we could not figure out what was going on.  At 1 pm my dog looked like he was relaxing so I went to work and took him with me since there was nothing that could be done until the report came back from the consultation.  At 4 pm, he collapsed.  I rushed him back to the clinic and prepped him with a catheter.  More blood work was done and his PCV was 33% and mucous membranes were bright red.   X-ray revealed fluid in his lungs which was present and had not been visible in earlier x-rays and his liver was extremely enlarged.  We tried to administer oxygen by mask but he refused it by turning his head away. 

My friend who is a technician at the clinic looked up his symptoms in the “5 Minute Consult” book.  He had all the signs of severe hypovolemic shock (shock due to low blood volume).  His body was starving for oxygen since he had such a low PCV number for 6 weeks.  Then why was his PCV higher now?  When an animal is dehydrated, it can have a higher PCV. 

I understood my dog was dying right before me and I could do nothing but end his suffering…Which is what we did.  The next day, the consult did confirm severe hypovolemic shock.

*NOTE:  In reading up on this antibiotic, I had learned from the company's website:

"Blood dyscrasia including neutropenias, may be seen following high doses of cephalosporins. Cephalosporin administration should be discontinued in such cases."

And

"As with other cephalosporins, cefpodoxime proxetil may occasionally induce a positive direct Coombs' test

(an indication of a body’s autoimmune attack against its own red blood cells)

http://www.simplicef.com/Simplicef.aspx?country=US&species=OO&drug=SI&sec=000
 
Other research has found that very high doses of cephalosporins can lead to hemolytic anemia in dogs: 

Bloom JC, et al.  Cephalosporin-induced immune cytopenia in the dog: Demonstration of erythrocyte-, neutrophil- and platelet-associated IgG following treatment with cefazedone.  American Journal of Hematology, 28,(2): 71-18, 2006. three bones rating

Whether or not this had anything to do with my dog's persistent anemia I will never know.  However, as a precaution I will not give my dog cephalosporins after any surgery where there is a large amount of blood loss such as a splenectomy.

 


Disclaimer:

Information presented in the "Living With..." sections of the SCARF website represent the personal viewpoint of the individual who made the journal entry and do not represent the opinions, positions, or viewpoints of SCARF or the veterinary community.  There may be discussions of drugs, devices, additives, foods, vitamins, herbs or biologicals that have not been approved by the FDA/CVM for the particular use being discussed.    SCARF assumes no liability for the accuracy or outcomes of any suggestions, advice or other information provided by the "Living With..." postings on the SCARF website.  All treatment decisions should only be made after discussion with your pet's veterinary health professional, and no changes in your pet's treatments or diet should be made based on any information found on the SCARF website.

 

 
Notable Quotations

"A dog doesn't care if you're rich or poor, big or small, young or old. He doesn't care if you're not smart, not popular, not a good joke-teller, not the best athlete, nor the best-looking person. To your dog, you are the greatest, the smartest, the nicest human being who was ever born. You are his friend and protector." ~ Louis Sabin


BECOME A FAN ON FACEBOOK

Facebook_Badge

Personal tools
Copyright © 2007-2011 Samoyed Club of America Education and Research Foundation, Inc. [SCARF]
Site Development by Raging Web & SalmonBerry Designs